Print

Print


For those of you who want to know what the effects of tamoxifen withdrawal
are, there is an article in the March 1998 Oncology Times that discuuses
some of these issues.
It states that..."women have "withdrawal: symptoms of hot flashes andd
weight gain... After being on tamoxifen for a long time, some women may be
metabolizing the drug as an estrogen, so that when they stop the drug, they
go through estrogen withdrawal," speculates Scot M Sedlacek, MD, a medical
oncologist with Colorado Breast Specialists in Denver. " Perhaps the longer
a woman takes tamoxifen, the more likely it will be metabolized as an
estrogen and therefore stimulate some of these cancers to recur."
Dr. Sedlacek and colleagues studied 50 women who had taken tamoxifen for a
mean of 70 months before discontinuation.
26% (13 women) complained of a definite increase in hot flashes. "Most women
assumed their hot flashes would stop when they stoppped taking tamoxifen,
but a subset of women said the hot flashes got worse." Dr. S. said. "some
also gained weight and had emotional changes typical of menopause. The women
most likely to experience withdrawal were premenopausal when they started
taking the tamoxifen and postmenopausal when they stopped (34% of women)."
Women who were postmenopausal and taking estrogen when diagnosed with breast
cancer, who then stopped estrogen to take tamoxifen, also had a high
incidence (29%) of the symptoms. the withdrawal period lasted only two to
six months, Dr. S. said. "If they get through that period, it does get better."

Madeleen Herreshoff
CANHELP,INC.
3111 Paradise Bay Road
Port Ludlow, WA 98365-9771
Fax (360) 437-2272
e-mail:[log in to unmask]